Drought, Gibson
- When
- May 25, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Gibson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
One of the warmest and driest Mays on record worsened the rare spring drought over southwest Indiana. At Evansville, spring of 2012 was the eighth driest spring on record.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One of the warmest and driest Mays on record worsened the rare spring drought over southwest Indiana. At Evansville, spring of 2012 was the eighth driest spring on record. Only 6.24 inches of rain fell from March through May. Only 2.29 inches fell at Evansville in May, which is 3.07 inches below normal. By the end of May, moderate drought conditions existed across southwest Indiana. Soils continued to dry out, and topsoil moisture deficits began to be reported. Streamflows were running below normal by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1150 PM CDT THU MAY 24 2012 .UPDATE... ISSUED AT 1147 PM CDT THU MAY 24 2012 UPDATED FOR THE 06Z TAF ISSUANCE. && UPDATE ISSUED AT 921 PM CDT THU MAY 24 2012 BASED UPON CURRENT RADAR TRENDS AND RECENT SHORT TERM MODEL DATA...DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND STORMS TO OUR NORTHWESTERN COUNTIES FOR LATER TONIGHT. A COLD FRONT RUNS FROM EASTERN WISCONSIN DOWN THROUGH CENTRAL MISSOURI INTO OKLAHOMA. MODELS MOVE THIS FRONT EASTWARD THE REST OF THIS EVENING AND OVERNIGHT. RADAR SHOWS A PROGRESSING LINE OF CONVECTION ACROSS NORTHERN MISSOURI...WITH A SECONDARY LINE FORMING OUT AHEAD OF IT. AS THE FRONT MOVES EAST...THE CONVECTION COULD ENTER OUR FAR NORTHWEST COUNTIES SOMETIME AFTER MIDNIGHT. ALSO UPDATED WINDS AND TEMPERATURES. TEMPERATURES ARE SLOW TO COOL DOWN TONIGHT...AND AT 900 PM...WE ARE STILL IN THE UPPER 70S TO LOWER 80S. WINDS HAVE CALMED DOWN QUITE A BIT BUT ARE STILL RUNNING 5 TO 10 MPH. && .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 228 PM CDT THU MAY 24 2012 THE 30KT WINDS HAVE FINALLY MIXED DOWN OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...BUT BETTER MOISTURE HAS ALSO MIXED DOWN WITH THEM. DEWPOINTS HAVE SURGED INTO THE UPPER 50S AND LOWER 60S...WHICH EVEN WITH SLIGHTLY HIGHER THAN EXPECTED TEMPERATURES...KEEPS HUMIDITIES ABOVE 35 PERCENT. THE WINDS SHOULD SUBSIDE BY SUNSET WITH LOSS OF HEATING...AND IT APPEARS THE PRESSURE GRADIENT WILL WEAKEN SUBSTANTIALLY AS A COLD FRONT APPROACHES FROM THE NORTHWEST OVERNIGHT. THE COOLER MAV GUIDANCE IS PROBABLY THE BETTER OPTION EVEN WITH THE INCREASED DEWPOINTS. THE 12Z MODELS STILL TRYING TO DROP A COLD FRONT TO NEAR I-64 EARLY FRIDAY. HAVE FOCUSED A VERY MINIMAL SLIGHT CHANCE POP ALONG AND NORTH OF INTERSTATE 64 GENERALLY FROM 15Z-21Z FRIDAY. ALL GUIDANCE INDICATES THAT THE UPPER HIGH AND ASSOCIATED SUBSIDENCE SHOULD SPREAD NORTHWARD THROUGH THE ENTIRE AREA THROUGH THE DAY. THE HIGH SHOULD BE CENTERED RIGHT OVER THE REGION FOR SATURDAY...AND GUIDANCE IS ADVERTISING A BIT GREATER LOW-LEVEL MOISTURE OVER THE REGION. GUIDANCE HAS CONTINUED TO BE TOO COOL IN THIS HOT REGIME...SO HAVE SHADED A BIT ABOVE IT FOR HIGHS FRIDAY AND SATURDAY. THE RESULT FOR SATURDAY WILL BE SOME AREAS WITH HEAT INDICES...IF NOT TEMPERATURES...IN THE UPPER 90S. RECORDS WILL BE IN JEOPARDY SATURDAY. WINDS FRIDAY AND SATURDAY NIGHTS DO NOT LOOK TO BE VERY STRONG...SO TEMPERATURES MAY COOL A BIT MORE THAN ORIGINALLY EXPECTED. GENERALLY SHADED TOWARD THE COOLER SIDE OF GUIDANCE. MOST AREAS SHOULD SEE A FEW HOURS WITH TEMPERATURES IN THE 60S. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 228 PM CDT THU MAY 24 2012 THE FORECAST FOCUS FOR THIS PERIOD IS THE HEAT FOLLOWED BY RAIN CHANCES...INCLUDING THE WHEN AND POP VALUE QUESTIONS. THE STRONG 500MB RIDGE WILL LIKELY HAVE LESSENED A BIT BY SUNDAY BUT STILL FIRMLY IN PLACE FOR PROVIDING RECORD/NEAR RECORD MAX TEMPS IN THE MID 90S WITH ONLY SLIGHTLY LOWER VALUES (LOW TO MID 90S) ON MONDAY AS THE RIDGE BREAKS DOWN A LITTLE MORE. HEAT INDICES SHOULD BE LITTLE DIFFERENT THAN TEMPS GIVEN DEWPOINTS VALUES BEING NO HIGHER THAN THE LOW TO MID 60S THROUGH THE HOLIDAY WEEKEND. THE HEAT EVENT WILL END BY TUESDAY WITH A COLD FRONT MOVING INTO THE FA AND BEGINNING A PERIOD OF SOMEWHAT UNSETTLED WEATHER FOR MUCH OF NEXT WEEK. REGARDING THE INTRODUCTION OF RAIN CHANCES....THE ECMWF AND GFS ARE VERY CLOSE IN THEIR TIMING OF BRINGING A SURFACE COLD FRONT TO NEAR THE OHIO RIVER BY TUESDAY MORNING. THE QUESTION IS HOW SOON BEFORE THIS WILL THE ATMOSPHERE SUPPORT ANY CONVECTION. THE ECMWF MAY HOLD OFF RAIN CHANCES TOO LONG WITH NOTHING SUPPORTED UNTIL TUESDAY WHILE THE GFS IS LIKELY TOO AGGRESSIVE WITH THE DEPICTION OF SCATTERED MINOR QPF VALUES BY SUNDAY NIGHT AND MONDAY. I WOULD EXPECT ISOLATED THUNDERSTORMS BY MONDAY AFTERNOON...AT LEAST ACROSS THE NW HALF OF THE FA...GIVEN FALLING 500MB HEIGHTS...LOW LEVEL MOISTURE AND DIURNAL HEATING. WILL CONTINUE THE BEST RAIN CHANCES ON TUESDAY AS THE FRONT MOVES SE ACROSS THE FA. THE QUESTION IS THEN WILL THE FRONT MOVE FAR ENOUGH SOUTH TO NO LONGER BE A FOCUS FOR THUNDERSTORMS OR WILL IT DO AS SOME SAY AND NOT MAKE IT AS FAR AS MODELS SUGGEST. BELIEVE THE SURFACE HIGH BUILDING IN FROM THE NW WILL HAVE ENOUGH INFLUENCE TO REMOVE ANY POPS FOR TUE NIGHT AND WED ACROSS THE N/NE PART OF THE FA. ON WED THE ECMWF INDICATES A WEAK MID LEVEL SHORT WAVE PROGRESSING EAST TOWARD THE FA...THEREFORE WILL MAINTAIN LOW RAIN CHANCES INTO WEDNESDAY ACROSS THE WEST...AND ACROSS THE SOUTH GIVEN THE CLOSE PROXIMITY OF THE FRONT. BY WEDNESDAY NIGHT OR THURSDAY A MORE VIGOROUS 500MB SHORT WAVE WILL BE APPROACHING AND AGAIN INCREASING RAIN CHANCES FROM THE NW. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1147 PM CDT THU MAY 24 2012 ASIDE FROM A DECK OF 5-6K FT CLOUDS AT ALL SITES BETWEEN 06-21Z...VFR CIGS AND VSBYS SHOULD PREVAIL THROUGH THE PERIOD. THERE IS A SMALL POSSIBILITY OF CBS/THUNDERSTORMS MAINLY AT THE KEVV/KCGI SITES BETWEEN 12-18Z...BUT NOT ENOUGH TO MENTION IN THE TAFS. SOUTHERLY WINDS WILL CONTINUE AOB 10 MPH. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...JP LONG TERM....CW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 716 PM CDT THU MAY 24 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 716 PM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY SMALL CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA GENERALLY BETWEEN 9 AM AND 3 PM FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. PREPARATIONS SHOULD BE MADE TO HANDLE NEAR RECORD HEAT THROUGH THE MEMORIAL DAY WEEKEND. AFTERNOON TEMPERATURES WILL TOP OUT IN THE MID TO UPPER 90S SATURDAY AND SUNDAY. SOME INCREASED CLOUDS MAY HOLD TEMPERATURES DOWN A FEW DEGREES FOR MONDAY. THE HUMIDITY IS NOT EXPECTED TO BE VERY HIGH...SO HEAT INDICES SHOULD NOT BE SIGNIFICANTLY HIGHER THAN THE ACTUAL TEMPERATURES. A CHANCE OF THUNDERSTORMS IS FORECAST MONDAY THROUGH THURSDAY...AS A COLD FRONT POTENTIALLY STALLS OUT IN OUR REGION. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 742 PM CDT THU MAY 24 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 742 PM CDT THU MAY 24 2012 ...RECORD OR NEAR RECORD HEAT EXPECTED THIS HOLIDAY WEEKEND... BE PREPARED FOR A HOT MEMORIAL DAY WEEKEND...WITH NEAR RECORD HIGH TEMPERATURES IN THE MID 90S...WITH EVEN UPPER 90S POSSIBLE IN SOME LOCATIONS. DUE TO A LACK OF HIGH SURFACE MOISTURE...HEAT INDEX VALUES SHOULD STAY CLOSE TO THE ACTUAL AIR TEMPERATURES...GENERALLY IN THE MID TO UPPER 90S. THIS WILL BE SOME OF THE WARMEST AIR THIS AREA HAS SEEN SO FAR THIS YEAR. THE LAST TIME IT WAS THIS WARM...WAS BACK IN THE EARLY PART OF SEPTEMBER 2011. PEOPLE SHOULD BE PREPARED TO DEAL WITH THE AFFECTS OF THIS PROLONGED PERIOD OF HOT WEATHER. FOLLOW THE BASIC RULES OF HEAT SAFETY TO KEEP FROM BECOMING OVERHEATED. DRINK PLENTY OF WATER...WEAR LIGHT COLORED...LIGHT WEIGHT CLOTHING AND AVOID STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. TAKE FREQUENT BREAKS AND BE SURE TO PUT ON SUNSCREEN TO LIMIT THE POTENTIAL FOR SUNBURN.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382866, 382867, 382868, 382869, 382870, 382871.